MAUDE Adverse Event Report: STIMWAVE TECHNOLOGIES INC. FREEDOM SPINAL CORD STIMUATOR (SCS) SYSTEM; SPINAL CORD STIMULATOR

STIMWAVE TECHNOLOGIES INC. FREEDOM SPINAL CORD STIMUATOR (SCS) SYSTEM; SPINAL CORD STIMULATOR
Model Number FR8A-RCV-A0, FR8A-SPR-B0, SHRK-ALL-1K
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/15/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Stimwave quality has investigated the details surrounding a complaint of irritation at the surgical site resulting in explant of the device and migration to stimwave on february 25, 2019, by stimwave field trainer.On february 25, 2019, the patient made field trainer aware that he had his stimulator explanted on (b)(6) 2019.The patient did not report any infections or other adverse events with the device.Immediately following notification, stimwave quality reviewed the events leading up to awareness of the issue.The field trainer reported that she was not present for the implantation procedure, as she had recently acquired this patient for follow-up, but had reviewed the patient's treatment history with the implanting clinician.The patient was implanted with the freedom spinal cord stimulator (scs) system on (b)(6) 2018, in which one (1) freedom-8a receiver stimulator (fr8a-rcv-a0) and one (1) freedom-8a spare lead (fr8a-spr-b0) was implanted in the patient's epidural space at t8/t9 to treat the patient's peripheral neuropathy.Both devices were secured using the sandshark injectable anchor (sia) system (shrk-all-1k).There were no complications experienced during the procedure and the patient was sent home.The clinician implanted the stimulator and reported no complications or issues with placement or programming.At follow up appointments on (b)(6) 2018, (b)(6) 2018, and (b)(6) 2018, the implanting clinician noted that the patient's surgical site at the receiver pocket was not healing properly.To the implanting clinician, it appeared as though the receiver pocket was being irritated by either the patient touching the area, or some other foreign irritant (clothing, close surfaces, etc.).The implanting clinician reported that he attempted to suture and staple the surgical site closed to encourage healing, but when those attempts were unsuccessful, the patient was referred to a surgeon for evaluation.The implanting clinician reported that at no time did the patient's wound appear infected or inflamed, and the patient reported that he was receiving significant pain relief with his device since implantation.At an appointment with a surgeon on (b)(6) 2019, the patient's devices were explanted, and the surgical site was closed.The surgeon who removed the devices did not observe any evidence of device migration.Because the wound site did not present with evidence of infection, no cultures were taken.Since the explant the patient has not reported any other issues or adverse events associated with that procedure.Patient compliance to post-operative wound care instructions is unknown.At each follow-up appointment with the implanting clinician, the surgical site presented with evidence of physical contact, though it is unknown if the contact was intentional by the patient (rubbing, touching or picking at the wound site) or if external factors (clothing) contributed to the lack of healing observed.The field trainer was unable to confirm if the implanting clinician performed the implant procedure per the product's instructions for use, or if the implanting clinician properly closed the surgical site at the end of the procedure.The root cause of the complaint is not attributed to device failure, the inability of the device to meet performance or safety specifications, nor nonconformance to physical or functional device specifications.The root cause is likely attributed to patient compulsion, and/or suturing procedure during implantation.The stimwave product was not the source of the issue.The stimwave product was not the source of the issue.Corrective action is not required to remedy the root cause of the complaint.The device did not fail to meet performance or safety specification, and the device was being used for treatment.The stimwave product was not the source of the issue.Stimwave was in constant contact with the territory manager from february 25, 2019 and onward regarding the complaint and the root cause investigation.The device did not fail to meet performance or safety specifications.The source of the issue is likely attributed to patient compulsion, and/or suturing procedure during implantation.Stimwave has informed all parties that the product was not the source of the issue.In compliance with medical device reporting requirements and responsibilities, stimwave quality and its chief medical officer have determined that this issue is considered reportable as non-healing wounds can lead to an injury, and medical or surgical intervention was required to preclude permanent impairment or damage.Stimwave has reported this as an adverse event.
 
Event or Problem Description
On february 25, 2019, the patient made field trainer aware that he had his stimulator explanted on (b)(6) 2019.The patient did not report any infections or other adverse events with the device.Immediately following notification, stimwave quality reviewed the events leading up to awareness of the issue.The field trainer reported that she was not present for the implantation procedure, as she had recently acquired this patient for follow-up, but had reviewed the patient's treatment history with the implanting clinician.The patient was implanted with the freedom spinal cord stimulator (scs) system on (b)(6) 2018, in which one (1) freedom-8a receiver stimulator (fr8a-rcv-a0) and one (1) freedom-8a spare lead (fr8a-spr-b0) was implanted in the patient's epidural space at t8/t9 to treat the patient's peripheral neuropathy.Both devices were secured using the sandshark injectable anchor (sia) system (shrk-all-1k).There were no complications experienced during the procedure and the patient was sent home.The clinician implanted the stimulator and reported no complications or issues with placement or programming.At follow up appointments on (b)(6) 2018, (b)(6) 2018, and (b)(6) 2018, the implanting clinician noted that the patient's surgical site at the receiver pocket was not healing properly.To the implanting clinician, it appeared as though the receiver pocket was being irritated by either the patient touching the area, or some other foreign irritant (clothing, close surfaces, etc.).The implanting clinician reported that he attempted to suture and staple the surgical site closed to encourage healing, but when those attempts were unsuccessful, the patient was referred to a surgeon for evaluation.The implanting clinician reported that at no time did the patient's wound appear infected or inflamed, and the patient reported that he was receiving significant pain relief with his device since implantation.At an appointment with a surgeon on (b)(6) 2019, the patient's devices were explanted, and the surgical site was closed.The surgeon who removed the devices did not observe any evidence of device migration.Because the wound site did not present with evidence of infection, no cultures were taken.Since the explant the patient has not reported any other issues or adverse events associated with that procedure.

Brand Name
FREEDOM SPINAL CORD STIMUATOR (SCS) SYSTEM
Common Device Name
SPINAL CORD STIMULATOR
Manufacturer (Section D)
STIMWAVE TECHNOLOGIES INC.
1310 park central boulevard s.
pompano beach FL 33064
MDR Report Key8446099
Report Number3010676138-2019-00017
Device Sequence Number2227255
Product Code GZB
UDI-Device Identifier00859619004875
UDI-Public(01)00859619004875(17)190801(01)00859619004905(17)191201(21)207254-55;(01)00859619004202(17)190801(10)171K8925
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K180981
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 03/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date08/01/2019
Device Model NumberFR8A-RCV-A0, FR8A-SPR-B0, SHRK-ALL-1K
Device Catalogue NumberS8R-1A US
Device Lot NumberSWO170828, SWO171206, 171K8925
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/25/2019
Device Age17 MO
Event Location Home
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/25/2019
Initial Report FDA Received Date03/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1